Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 63, NWS Goodland, KS

June 1, 2011Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 1, 2011, 8:13 PM CDT for Norton County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2011, 8:13 PM CDT (01:13 UTC)
Expired
Jun 1, 2011, 8:45 PM CDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:14 PM CDTHAIL 0.885 Nw Almena, KS
Jun 1, 8:35 PM CDTHAIL 0.887 N Norton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3158 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
1.4
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS53 KGLD 020113
SVRGLD
KSC137-020145-
/O.NEW.KGLD.SV.W.0063.110602T0113Z-110602T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
813 PM CDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NORTON COUNTY IN NORTHWEST KANSAS...

* UNTIL 845 PM CDT

* AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF ALMENA...AND WAS MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALMENA.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 117 AND 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


&&

LAT...LON 3978 9978 4000 10004 4001 9963 4000 9962
      3984 9962
TIME...MOT...LOC 0113Z 243DEG 23KT 3992 9979
WIND...HAIL 60MPH 1.00IN
$$

LOCKHART
2 follow-up statements
114 
WWUS53 KGLD 020135
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT WED JUN 1 2011

KSC137-020145-
/O.CON.KGLD.SV.W.0063.000000T0000Z-110602T0145Z/
NORTON KS-
835 PM CDT WED JUN 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
NORTON COUNTY UNTIL 845 PM CDT...

AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
NORTH OF NORTON...AND WAS MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  CALVERT AND ALMENA.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 117 AND 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3978 9978 4000 10004 4001 9963 4000 9962
      3984 9962
TIME...MOT...LOC 0131Z 246DEG 27KT 3996 9987
WIND...HAIL 60MPH 1.00IN
$$

LOCKHART
810 
WWUS53 KGLD 020145
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT WED JUN 1 2011

KSC137-020155-
/O.EXP.KGLD.SV.W.0063.000000T0000Z-110602T0145Z/
NORTON KS-
845 PM CDT WED JUN 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORTON COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3978 9978 4000 10004 4001 9963 4000 9962
      3984 9962
TIME...MOT...LOC 0135Z 246DEG 27KT 3997 9983
$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 7:05 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 1, 7:05 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT WED JUN 1 2011

.SHORT TERM... (TONIGHT - SUNDAY)
211 PM MDT WED JUN 1 2011

VERY UNSTABLE CONDITIONS ACROSS THE FORECAST AREA THIS AFTERNOON
WITH DEW POINTS WELL INTO THE 60S. SCATTERED THUNDERSTORMS EXPECTED
TO DEVELOP FROM EAST TO WEST AS CIN IS ERODED. DEEP LAYER SHEAR NOT
AS IMPRESSIVE AS FORECAST...STRONGEST IN THE NORTH BUT DECREASES TO
LESS THAN 30KTS IN THE SOUTH. AS LOW LEVEL JET INCREASES THIS
EVENING SHEAR WILL IMPROVE AND WILL PROBABLY SEE A FEW SUPERCELLS
DEVELOP IN THE FORECAST AREA. GIVEN LACK OF FOCUSING MECHANISM NO
REAL AREA WILL BE FAVORED...THOUGH MODEL OUTPUT SUGGESTS SOUTH OF
INTERSTATE 70 WHERE THERE IS SOME SUBTLE CONVERGENCE NOTED IN THE
WIND FIELD. ACTIVITY SHOULD WANE BY 06Z AS BOUNDARY LAYER COOLS AND
NOSE OF LLJ MOVES NORTH. SOUTHWEST FLOW ALOFT CONTINUES ON THURSDAY
WITH SUBSTANTIAL MID LEVEL WARMING FORECAST. HIGH TEMPERATURES IN
THE UPPER 90S IN MANY LOCATIONS ARE EXPECTED WITH BREEZY
SOUTHWESTERLY WINDS. AT PEAK HEATING FORECAST SOUNDINGS SHOW WEAK
INSTABILITY WITH LITTLE CIN. HOWEVER...DEEP UNIDIRECTIONAL
SOUTHWESTERLY FLOW SUGGESTS MOISTURE WILL BE SCANT. AN ISOLATED HIGH
BASED STORM WILL NOT BE IMPOSSIBLE...BUT MOS POPS ARE LOW AND QPF
OUTPUT NIL. LACK OF FORCING MECHANISM ANOTHER PROBLEM. SO WILL KEEP
THE FORECAST DRY. SYSTEM LIFTING ACROSS THE NORTHERN ROCKIES WILL
DRIVE A COLD FRONT DOWN THE HIGH PLAINS ON FRIDAY. ALL MODELS NOW
SHOW THE FRONT IN THE EXTREME SOUTHERN FORECAST AREA AT PEAK
HEATING. WILL KEEP SOME LOW POPS IN THAT AREA FOR THE
AFTERNOON...WITH SCATTERED STORMS MOVING NORTHEAST WITH THE MEAN
FLOW FRIDAY NIGHT INTO THE EASTERN TWO THIRDS OF THE AREA. ON
SATURDAY...FRONT GETS HUNG UP IN OR PERHAPS SLIGHTLY SOUTH OF THE
FORECAST AREA AS IT ALIGNS WITH THE CONTINUED SOUTHWEST FLOW ALOFT.
THEREFORE WILL HAVE TO KEEP A CHANCE OF STORMS IN THE FORECAST. POST
FRONTAL TEMPERATURES WILL BE NEAR NORMAL FRIDAY AND SATURDAY WHILE
AREAS SOUTH OF THE FRONT WILL BE ABOVE NORMAL.

.LONG TERM... (MONDAY - THURSDAY)
211 PM MDT WED JUN 1 2011

UNUSUALLY STRONG RIDGE FOR THE TIME OF YEAR WILL BE CENTERED ALONG
THE MISSISSIPPI RIVER VALLEY IN THE LONG TERM PERIOD. ALTHOUGH THE
LOCAL AREA WILL BE ON THE WESTERN FRINGE OF THE RIDGE...IT WILL
RESULT IN ABOVE NORMAL TEMPERATURES. MEANWHILE A TROUGH WILL SETTLE
INTO THE GREAT BASIN. OCCASIONAL SHORTWAVE ENERGY WILL EJECT ACROSS
THE ROCKIES. AGAIN THE LOCAL AREA WILL FEEL THE FRINGE EFFECTS OF
THESE WEAK DISTURBANCES. CANNOT RULE OUT AN AFTEROON OR EVENING
THUNDERSTORM JUST ABOUT EVERY DAY...BUT CAN SAY BEST CHANCES WOULD
BE IN EASTERN COLORADO. AS SUCH PAINTED SOME SLIGHT CHANCE POPS ON
MONDAY AND TUESDAY TO GET THE BALL ROLLING.

024
&&

.AVIATION...
605 PM MDT WED JUN 1 2011

FOR THE 00Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH
THE EFFECTIVE PERIOD. AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE
REGION THIS EVENING...THUNDERSTORMS HAVE FORMED EAST OF KMCK AND
ACROSS SOUTHEAST COLORADO. KMCK MAY SEE STRONG OUTFLOW WINDS FROM
ONGOING SEVERE CONVECTION TO THE EAST AND NORTH OF TERMINAL IN THE
NEAR TERM. CONVECTION CHANCES STILL REMAIN A POSSIBILITY NEAR AN
AREA OF CONVERGENCE FROM KIML TO HOXIE KANSAS AND MOVE TOWARDS KMCK.
CURRENT SEVERE CONVECTION ACROSS SOUTHEAST COLORADO WILL GRADUALLY
MEET MORE FAVORABLE CONDITION AS IT NEARS WESTERN KANSAS. AS THE LOW
LEVEL JET INCREASES THIS EVENING...KGLD MAY SEE A FEW OF THESE
STORMS APPROACH THE TERMINAL. GIVEN UNCERTAINTY OF THUNDERSTORM
POTENTIAL AT EITHER TERMINAL HAVE DECIDED TO STICK WITH A CB GROUP
FOR NOW AND WILL CONTINUE TO MONITOR CONDITIONS. MVFR TO IFR
CONDITIONS AND GUSTY WINDS CAN BE EXPECTED WITH ANY STORM THAT MOVES
OVER THE TERMINALS. OTHERWISE...WINDS WILL CONTINUE TO REMAIN GUSTY
THROUGH THE REST OF THE PERIOD.

PMM
&&

.FIRE WEATHER...
256 AM MDT WED JUN 1 2011

THERE REMAINS FIRE WX CONCERNS THROUGH THURSDAY AS DEVELOPING SFC
TROUGH WILL BRING STRONG SOUTHERLY WINDS TO THE AREA TODAY AND
AGAIN ON THURSDAY...BEFORE A COLD FRONT BRINGS COOLER MORE HUMID
CONDITIONS TODAY. FIRE WEATHER THREAT WILL DEPEND GREATLY ON HOW
FAR EAST DRY LINE WILL MIX ON BOTH AFTERNOONS. THINK EASTERN
COLORADO ZONES WILL ONCE AGAIN BE NEAR CRITICAL CONDITIONS BOTH
AFTERNOONS AND WITH MUCH LESS RAINFALL ACROSS CHEYENNE COUNTY
COLORADO FUELS WILL MORE LIKELY BE CRITICAL THERE AS WELL. WITH
FIRE WX THREAT TIED DIRECTLY TO VERY MESOSCALE
FEATURE...CONFIDENCE NOT CURRENTLY HIGH ENOUGH FOR A
WATCH...ALTHOUGH MAY REEVALUATE ONCE LATEST SUITE OF ENSEMBLES/6Z
DATA COMES IN.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 1, 11:39 AM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT WED JUN 1 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT WED JUN 1 2011 /1139 AM CDT WED JUN 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON AND
MAY BECOME SEVERE DURING THE AFTERNOON AND EVENING HOURS ACROSS THE
AREA. LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY THREATS. IN ADDITION...THERE IS A SMALL THREAT FOR
TORNADOES...MAINLY EAST OF A LINE FROM BENKELMAN NEBRASKA TO TRIBUNE
KANSAS THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON FRIDAY NIGHT AND
SATURDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY ON
SATURDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

STRONG SOUTHERLY WINDS WILL SPREAD ACROSS THE AREA ON THURSDAY.
THE STRONG WINDS COMBINED WITH VERY WARM TEMPERATURES MAY CREATE
HAZARDOUS DRIVING CONDITIONS ACROSS THE REGION...ALONG WITH AN
ELEVATED FIRE DANGER ACROSS PORTIONS OF EASTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 1, 5:51 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             ALMENA                  39.89N 99.71W
06/01/2011  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

&&

007
Local storm report, Jun 1, 5:59 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             SE ALMENA               39.89N 99.71W
06/01/2011  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

&&

PMURRAY
Local storm report, Jun 1, 5:59 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             SE ALMENA               39.89N 99.71W
06/01/2011  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

            CORRECTED FOR TIME OF EVENT.
&&

PMURRAY
Local storm report, Jun 1, 7:33 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             DANBURY                 40.04N 100.40W
06/01/2011  E1.00 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&

007
Local storm report, Jun 1, 7:39 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             DANBURY                 40.04N 100.40W
06/01/2011  M1.25 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&

007
Local storm report, Jun 1, 7:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             4 N LEBANON             40.11N 100.28W
06/01/2011  E0.88 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&

007

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:23 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton52 min
Jun 1, 8:47 PM CDTSpecial Weather StatementGLDNorton28 min
Jun 1, 8:59 PM CDTSevere Thunderstorm WarningGLDNorton16 min
Jun 1, 9:04 PM CDTSevere Thunderstorm WarningGLDGraham, Norton41 min
Jun 2, 6:12 AM CDTWind AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more14 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.